GERD can rear its ugly head while a person is asleep, affecting the throat and causing coughing. But what about a strange breathing noise?
This odd overnight noise has nothing to do with snoring or sleep apnea.
“GERD could cause nighttime noise when breathing if someone has enough reflux that the acid is coming up to the back of the throat,” says Alan Gingold, DO, a board certified gastroenterologist with the Digestive Healthcare Center of NJ.
“If this is the case, people can have micro-aspiration, meaning that small amounts of the acid go into the lungs, and this could cause asthma type symptoms. This could cause wheezing and noise when breathing.”
The acidic contents make their way into the lungs via the larynx and into the windpipe or trachea, leading to the lungs.
If the accompanying noisy breathing occurs only while one is asleep, this is likely caused by acid reflux – or more specifically, laryngopharyngeal reflux.
Another possible symptom of this is suddenly waking up and having difficulty breathing, or feeling as though your airway has been cut off.
Dr. Gingold explains, “Micro-aspiration might make someone wake from sleep with trouble breathing because the acid and fluid that gets in the lung causes inflammation and coughing which can cause reactive airway disease or symptoms similar to asthma.”
If there’s also an unpleasant or bitter taste in the back of the mouth when this happens, this heavily points to acid reflux as the culprit.
Prevention of Overnight Noisy Breathing and Gasping for Breath
“The best way to prevent micro-aspiration is to make dietary and lifestyle changes that decrease likelihood of reflux,” says Dr. Gingold.
“Avoid food such as citrus, caffeine, spicy foods, alcohol, smoking, fatty foods, chocolate.”
Now of course, giving up favorite foods for life is impossible for most people, but at least cut back on your consumption of GERD triggers.
“Avoid eating for three to four hours before bedtime, sleep with additional pillows or raise the head of the bed [to angle up the torso] and take your reflux medication,” says Dr. Gingold.